I had a complete hysterectomy in '89 and ever since it has been a real problem in many ways. Initially I was totally intolerant to any Rx, ie traditional stuff like Premarin, Ogen, Estrace but then in '92 started developing what appeared to be UTIs but they cultured nothing. My urologist told me that I needed hormones and so I started using Tri-Est. For awhile it worked until last year when I had two brain surgeries and now I have had UTIs, each culturing a hoard of very resistant bacteria and not all Ecoli in origin. I am now on Bi-Est cream. My last UTI started last Sunday. I am now on a massive amount of Augmentin, because Bactrim no longer helps. Macrobid was for six weeks and at the end of it it came back in just four days. I am wondering if there could be any connection to perhaps insufficient hormone cream? In other words the lack of hormones is drying me out to the point where it makes it easy for bacteria to invade the area and grow.
I am wondering if anyone has had a similar experience and what they have done? I am really at the end of my rope. My first one was last year with the first surgery and catheter and they have been nonstop since and frankly I am very concerned because of the amount of antibiotics I have ingested since Sept 2003.
Thanks for any thoughts on this. Believe me I am open. I will not go into what little has been done by the urology community regarding this real problem.
Hi Dusty Have you tried using any vaginal estrogen cream? Using systemic estrogen is often not enough to keep the vaginal and urethral tissues healthy... many of us (me included) need to supplement with a little estrogen to keep the vagina healthy. I use a compounded estriol cream, but there are loads of options... check out this article for more information:
Yes I have been using compounded Bi-Est but now wonder if the dose is sufficiently strong (I think my ratio is 87/13 in favor of estriol). Loading dose was daily for two weeks and now twice weekly afterwards, but now I am beginning to believe I need more estradiol, (given fact that I have had a complete hysterectomy) in the ratio and it should be used daily.
Another part of the treatment is an item that Jonathan Wright MD has come up with for chronic UTI problems, D- Mannose which apparently has some way of making the urinary track so slick that no bacteria can hold on. White powder, no taste taken daily in a bit of water.
The battle has been for a year and I am exhausted. Prior to using the Bi-Est cream I was using oral Tri-Est, also compounded. But it obviously was not reaching the tissues that are thin and vulnerable.
I understand that you're using a compounded cream, but are you inserting any of it vaginally? Applying it elsewhere doesn't guarantee it will get into the vaginal walls where it's needed... there is an effective barrier there because there aren't a lot of blood vessels in the area. Same deal with our eyes... dry eyes and vision changes are very common even in women on HRT because the estrogen we use doesn't make it into the estrogen receptors in our eyes.
Yes, applying it to the walls primarily especially an especially thin area.......but I feel that perhaps dose is not strong enough or applied often enough. I just got off the phone with Women's International that told me that estriol has more receptors when applied vaginally....at dose of 0.5mg per gram..initially every day for two weeks and then afterwards two to three times weekly.
He further explained that with thinning tissue it allows bacteria an entrance which I understand but seem to be spinning my wheels.
This has become a nightmare to me. All I want is some relief from the horrific UTIs.........the latest one started early Sunday morning.......I hope that by posting this that others who may be heading in this direction or are having similar issues may be helped too.
How much were you taking and how long did it take to get some relief? I have had relief from the urgency and burning just from as little as a 1/2 teaspoon, which is what is recommended on container.......1/2 teaspoon three times daily. It is quite remarkable.......much less irritating, at least for me, than Pyridium which contains dye. I am so hopeful that with increase in dosage of estrogen cream and Mannose maybe this nightmare will finally be a thing of the past. Imagine living with UTI every six weeks for a year. I have lost count of how many and at urgent care they told me not to come back........LOL
I lived with vaginal pain and urgency for ten years and not one doctor told me that I needed vaginal cream. The doctor that told me about using the cream was a woman urologist. I went through a scope just to find out it was from lack of estrogen that was causing all my problems. I get so sick to think of how much I suffered and wasn't given a RX for the cream. I was given so many antibiotics and now I know it wasn't even an infection. I found this out when I became a medical assistant and checked my urine with chemstix strips. Since I've had the strips I have never once tested positive for an infection even though the symptoms were the same ones that all the doctors treated me for infections. I had my pharmacist order the strips. They are quite expensive ($72) but it has been well worth it so I don't have to always think it's a bladder infection. I am now using a estriol cream but still don't think it's strong enough. I have an appointment with a doctor who compounds her own bioidentical hormones. I made the appointment six weeks ago and still have another four weeks before I see her.
I am looking forward to having a doctor that treats the whole body.
Hope you find a cure.
Yes, DustyOR, your thought that your estriol vaginal cream may not be strong enough could be right. Since estriol is alleged to be approximately 80% weaker than estradiol, you may need a 1% or 2% estriol cream to do the job. If you get a 2% cream and it is too strong you can always use 1/2 gram instead of a full gram (less messy, too and saves money--which is what I do). Diana
I have been reading about this problem online and have querried pharmacists who work with compounding and have been told that estriol cream being the weakest often does not take care of the problem. One of them suggested in addition to the estrogen that Vitamin E and a bit of testosterone be added to the cream.
No wonder doctor's eyes glass over if you say the word HRT.........they all want to just write a script for Premarin, Estrace or Ogen and let me tell you I WAS the wicked witch from Wizard of OZ when on any of those three, not the one who ended up with her feet under Dorothy's house, but the one who lived with a hoard of monkeys in a castle...........it was horrible for others around me and never mind what it was like for me.
I am convinced there is an answer out there.........I am so grateful to have found Hyster sisters as at least I now know I am NOT alone in this battle.
Are the strips you mentioned called Chemix strips? is that the name of them? I want some NOW.......am sure my pharmacy, a small one, will order for me.........